5-Fluorouracil-Induced Coronary Vasospasm

Laura K. Shoemaker, Umesh Arora, Caio Max S Rocha Lima

Research output: Contribution to journalArticle

58 Citations (Scopus)

Abstract

Background: Cardiotoxicity is a rare but well-documented adverse effect of 5-fluorouracil (5-FU). The underlying cause of this side effect of 5-FU is uncertain. Methods: We present a case report of a 63-year-old man treated for metastatic colon cancer who experienced chest pain while being treated with the FOLFIRI regimen. This case report documents coronary artery spasm on catheterization observed with the continuous infusion of 5-FU. Results: Cardiac catheterization obtained within 36 hours of the onset of chest pain revealed marked coronary vasospasm in the obtuse marginal coronary artery and a right coronary artery with a critical obstructive atherosclerotic plaque. Electrocardiogram revealed the myocardium area associated with the event was diffuse rather than localized to the right coronary artery. Conclusions: This observation supports the vasospastic hypothesis for 5-FU-induced angina. Although rare, this type of cardiotoxicity with 5-FU is a potentially lethal side effect. Therapy with 5-FU should be discontinued and patients should be promptly treated.

Original languageEnglish
Pages (from-to)46-49
Number of pages4
JournalCancer Control
Volume11
Issue number1
StatePublished - Jan 1 2004

Fingerprint

Coronary Vasospasm
Fluorouracil
Coronary Vessels
Chest Pain
Spasm
Atherosclerotic Plaques
Cardiac Catheterization
Catheterization
Colonic Neoplasms
Myocardium
Electrocardiography

ASJC Scopus subject areas

  • Oncology

Cite this

Shoemaker, L. K., Arora, U., & Rocha Lima, C. M. S. (2004). 5-Fluorouracil-Induced Coronary Vasospasm. Cancer Control, 11(1), 46-49.

5-Fluorouracil-Induced Coronary Vasospasm. / Shoemaker, Laura K.; Arora, Umesh; Rocha Lima, Caio Max S.

In: Cancer Control, Vol. 11, No. 1, 01.01.2004, p. 46-49.

Research output: Contribution to journalArticle

Shoemaker, LK, Arora, U & Rocha Lima, CMS 2004, '5-Fluorouracil-Induced Coronary Vasospasm', Cancer Control, vol. 11, no. 1, pp. 46-49.
Shoemaker LK, Arora U, Rocha Lima CMS. 5-Fluorouracil-Induced Coronary Vasospasm. Cancer Control. 2004 Jan 1;11(1):46-49.
Shoemaker, Laura K. ; Arora, Umesh ; Rocha Lima, Caio Max S. / 5-Fluorouracil-Induced Coronary Vasospasm. In: Cancer Control. 2004 ; Vol. 11, No. 1. pp. 46-49.
@article{cda9080b28fd4df3967bbc748cc83be1,
title = "5-Fluorouracil-Induced Coronary Vasospasm",
abstract = "Background: Cardiotoxicity is a rare but well-documented adverse effect of 5-fluorouracil (5-FU). The underlying cause of this side effect of 5-FU is uncertain. Methods: We present a case report of a 63-year-old man treated for metastatic colon cancer who experienced chest pain while being treated with the FOLFIRI regimen. This case report documents coronary artery spasm on catheterization observed with the continuous infusion of 5-FU. Results: Cardiac catheterization obtained within 36 hours of the onset of chest pain revealed marked coronary vasospasm in the obtuse marginal coronary artery and a right coronary artery with a critical obstructive atherosclerotic plaque. Electrocardiogram revealed the myocardium area associated with the event was diffuse rather than localized to the right coronary artery. Conclusions: This observation supports the vasospastic hypothesis for 5-FU-induced angina. Although rare, this type of cardiotoxicity with 5-FU is a potentially lethal side effect. Therapy with 5-FU should be discontinued and patients should be promptly treated.",
author = "Shoemaker, {Laura K.} and Umesh Arora and {Rocha Lima}, {Caio Max S}",
year = "2004",
month = "1",
day = "1",
language = "English",
volume = "11",
pages = "46--49",
journal = "Cancer Control",
issn = "1073-2748",
publisher = "H. Lee Moffitt Cancer Center and Research Institute",
number = "1",

}

TY - JOUR

T1 - 5-Fluorouracil-Induced Coronary Vasospasm

AU - Shoemaker, Laura K.

AU - Arora, Umesh

AU - Rocha Lima, Caio Max S

PY - 2004/1/1

Y1 - 2004/1/1

N2 - Background: Cardiotoxicity is a rare but well-documented adverse effect of 5-fluorouracil (5-FU). The underlying cause of this side effect of 5-FU is uncertain. Methods: We present a case report of a 63-year-old man treated for metastatic colon cancer who experienced chest pain while being treated with the FOLFIRI regimen. This case report documents coronary artery spasm on catheterization observed with the continuous infusion of 5-FU. Results: Cardiac catheterization obtained within 36 hours of the onset of chest pain revealed marked coronary vasospasm in the obtuse marginal coronary artery and a right coronary artery with a critical obstructive atherosclerotic plaque. Electrocardiogram revealed the myocardium area associated with the event was diffuse rather than localized to the right coronary artery. Conclusions: This observation supports the vasospastic hypothesis for 5-FU-induced angina. Although rare, this type of cardiotoxicity with 5-FU is a potentially lethal side effect. Therapy with 5-FU should be discontinued and patients should be promptly treated.

AB - Background: Cardiotoxicity is a rare but well-documented adverse effect of 5-fluorouracil (5-FU). The underlying cause of this side effect of 5-FU is uncertain. Methods: We present a case report of a 63-year-old man treated for metastatic colon cancer who experienced chest pain while being treated with the FOLFIRI regimen. This case report documents coronary artery spasm on catheterization observed with the continuous infusion of 5-FU. Results: Cardiac catheterization obtained within 36 hours of the onset of chest pain revealed marked coronary vasospasm in the obtuse marginal coronary artery and a right coronary artery with a critical obstructive atherosclerotic plaque. Electrocardiogram revealed the myocardium area associated with the event was diffuse rather than localized to the right coronary artery. Conclusions: This observation supports the vasospastic hypothesis for 5-FU-induced angina. Although rare, this type of cardiotoxicity with 5-FU is a potentially lethal side effect. Therapy with 5-FU should be discontinued and patients should be promptly treated.

UR - http://www.scopus.com/inward/record.url?scp=2342646039&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=2342646039&partnerID=8YFLogxK

M3 - Article

C2 - 14749623

AN - SCOPUS:2342646039

VL - 11

SP - 46

EP - 49

JO - Cancer Control

JF - Cancer Control

SN - 1073-2748

IS - 1

ER -